Alabama, 2012

Drought in Alabama, May 1 to 31, 2012

May 1 to 31, 2012 · NWS BMX · 14 events in 14 counties and zones

0 inches of rainfall fell across much of central Alabama during May, little relief was felt in the ongoing drought across much of the southeastern portion of the area. Drought conditions persisted through the month across Elmore, Lee, Bullock, Macon, Tallapoosa, Montgomery, Russell, Pike, Barbour, Randolph, Lowndes, Chambers, Coosa, and Clay Counties.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Although between 2.0 and 8.0 inches of rainfall fell across much of central Alabama during May, little relief was felt in the ongoing drought across much of the southeastern portion of the area. Drought conditions persisted through the month across Elmore, Lee, Bullock, Macon, Tallapoosa, Montgomery, Russell, Pike, Barbour, Randolph, Lowndes, Chambers, Coosa, and Clay Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 30, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT MON APR 30 2012

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

NO MAJOR CHANGES NEEDED TO THE ONGOING FORECAST. EXPECT HIGH CLOUD
COVER TO CONTINUE TO MOVE EASTWARD INTO THE AREA FROM MISSISSIPPI
THRU THE NIGHT. MODELS SHOW AN AREA OF INCREASED MID LEVEL
MOISTURE MOVING NORTHWARD ACROSS THE CWA TONIGHT WHICH COULD LEAD
TO SOME MID CLOUD DEVELOPMENT...BUT DO NOT EXPECT ANY PRECIP WITH
THIS FEATURE. MADE SOME MINOR TWEAKS TO HOURLY TEMPS AND DEW POINTS
TO ACCOUNT FOR CURRENT TRENDS. OVERNIGHT LOWS WILL GENERALLY BE IN
THE LOW/MID 60S. UPDATES WILL BE OUR SHORTLY.

19

&&

.AVIATION...
06Z TAF DISCUSSION.

STILL EXPECT SCT CIRRUS TO MOVE EASTWARD ACROSS THE AREA
OVERNIGHT...WITH SOME POSSIBLE MID LEVEL CIGS AROUND 6 KFT...BUT
NOTHING OF SIGNIFICANCE. CU DEVELOPMENT IS ANTICIPATED ONCE AGAIN
TUESDAY AFTERNOON WITH SOUTH SOUTHEAST WINDS AROUND 5-8 KTS.

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL
HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  89  61  87  60 /   0  20  10  10  10
ANNISTON    65  89  63  88  61 /   0  10  10  10  10
BIRMINGHAM  66  89  66  88  63 /   0  10  10  10  10
TUSCALOOSA  66  90  63  89  61 /   0  10  10  10  10
CALERA      65  89  64  87  62 /   0  10  10  10  10
AUBURN      64  87  64  86  62 /   0  10  10  10  10
MONTGOMERY  63  90  65  88  64 /   0  10  10  10  10
TROY        64  89  64  86  63 /   0  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 30, 5:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT MON APR 30 2012

ALZ011>015-017>050-020000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
650 PM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Elmore

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Extreme (D3) drought conditions during the month of May.

Drought, Lee

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme (D3) drought conditions during the month of May.

Drought, Bullock

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County experienced Extreme (D3) drought conditions during the month of May.

Drought, Macon

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County experienced Extreme (D3) drought conditions during the month of May.

Drought, Tallapoosa

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Extreme (D3) drought conditions during the month of May.

Drought, Montgomery

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Extreme (D3) drought conditions during the month of May.

Drought, Russell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme (D3) drought conditions during the month of May.

Drought, Pike

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme (D3) drought conditions during the month of May.

Drought, Barbour

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Exceptional (D4) drought conditions during the month of May.

Drought, Randolph

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Extreme (D3) drought conditions during the month of May.

Drought, Lowndes

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Extreme (D3) drought conditions during the month of May.

Drought, Chambers

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Extreme (D3) drought conditions during the month of May.

Drought, Coosa

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County was experienced Extreme (D3) drought conditions during the month of May.

Drought, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County was experienced Extreme (D3) drought conditions during the month of May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383143, 383144, 383145, 383146, 383148, 383149, 383150, 383151, 383153, 383154, 383155, 383156, 383158, 383159.